Louisiana, 2021

Flash Flood in Louisiana, July 2, 2021

July 2, 2021 · NWS SHV · 1 event in 1 county or zone

A weak cool front drifted south across the Red River Valley of Northeast Texas into Southern Arkansas during the daytime hours of July 2nd, as it was reinforced by a weak upper level trough shifting southeast through Eastern Oklahoma, Arkansas, and the Mississippi Valley. Low level moisture pooled out ahead of the front, with diurnal heating and weak forcing along the front contributing in an…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A weak cool front drifted south across the Red River Valley of Northeast Texas into Southern Arkansas during the daytime hours of July 2nd, as it was reinforced by a weak upper level trough shifting southeast through Eastern Oklahoma, Arkansas, and the Mississippi Valley. Low level moisture pooled out ahead of the front, with diurnal heating and weak forcing along the front contributing in an area of showers and thunderstorms across East Texas, Southern Arkansas, and North Louisiana during the morning and portions of the afternoon. Given the weakly sheared environment, these storms moved very slowly within the tropical air mass in place, with a cluster of storms producing very heavy rainfall affecting much of Ouachita Parish in North-Central Louisiana where widespread rainfall amounts of 1-3 inches fell. Due to the quick nature at which this heavy rainfall was observed, flash flooding was reported at various locations in West Monroe before diminishing during the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 2, 5:37 AM CST, 1 hour 38 minutes earlier.

Area forecast discussion, Jul 2, 5:37 AM CST, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
637 AM CDT Fri Jul 2 2021

AVIATION...

For the 02/12Z TAF update, a slow-moving cold front will
gradually sag southward into our airspace, instigating convection
for most of the period. MVFR/IFR vis/cigs will be possible for
most terminals through 02/17Z with low-level moisture buildup
ahead of the frontal boundary. The first round of VCTS convection
is already propagating southeast toward KELD and KMLU through
02/15Z. The next round of TSRA/VCTS convection, with daytime
heating, will develop by 02/17Z threatening terminals with
MVFR/IFR vis/cigs through 03/02Z. /16/

&&

.PREV DISCUSSION... /issued 350 AM CDT Fri Jul 2 2021/

SHORT TERM.../Today through Saturday/

Convection has already developed this morning ahead of a slow-
moving frontal boundary that will continue to drift southward into
the Ark-La-Tex. Most high-resolution model guidance suggests that
this trend will continue in two phases, starting with further
development of this morning's convection before the onset of
daytime heating instigates the next phase of widespread
thunderstorms. No severe weather is expected with the environment
and multicellular storm modes indicated, however, heavy rainfall
and gusty winds are the primary impacts possible where storms do
develop. Afternoon highs in the upper 80s are likely, and low 90s
cannot be ruled out, especially in areas receiving less
precipitation.

By tonight, the frontal boundary will have crossed further into
our area, with winds out of the northeast beginning to advect
much-welcomed dew points in the lower 60s. This pleasant reprieve
from oppressive dew points in the mid-70s will allow temperatures
to fall into the lower 70s south of the I-20 corridor, and the
mid-60s across southwest Arkansas, well below average for this
time of the year. While similar temperatures are expected by
Saturday, dew points still in the 60s will allow for a drier, more
comfortable afternoon with highs in the upper 80s and lower 90s.
The frontal boundary will linger south of our southernmost zones,
where the highest chance of precipitation will remain near Deep
East Texas and Central Louisiana. /16/

LONG TERM.../Saturday Night through Thursday Night/

Weak Frontal boundary across the northern gulf coast at the start of
the period to support widely scattered convection across portions of
deep east Texas and north Louisiana on Saturday night. Diurnally
driven convection to increase in coverage on Sunday across these
same areas. Frontal boundary to lift north on Monday as a weak-upper
low drifts southeast into the Red River Valley of north Texas
allowing for enhanced rain chances areawide. Unsettled conditions to
continue into Tuesday through Thursday as remnant upper-low remains
stalled across east Texas into the northern Gulf of Mexico.

With increased instability areawide, afternoon high temperatures
will be limited to the upper 80s to lower 90s each day. /05/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  88  70  90  70 /  60  40  10  10
MLU  88  67  88  66 /  80  40  10  10
DEQ  88  65  89  65 /  50  10   0   0
TXK  87  66  88  67 /  60  20  10   0
ELD  87  63  88  63 /  60  20   0   0
TYR  88  72  88  71 /  60  40  30  20
GGG  88  70  88  69 /  60  40  20  20
LFK  91  73  89  72 /  70  60  60  30

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

16/05/16
Hazardous weather outlook, Jul 2, 4:44 AM CST, 2 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
544 AM CDT Fri Jul 2 2021

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-031045-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
544 AM CDT Fri Jul 2 2021

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...Today and Tonight...

Showers and thunderstorms are expected across much of the area
today due to an approaching cold front. Any thunderstorms that do
develop this afternoon are expected to remain below severe
limits. However, stronger storms may produce gusty winds, brief
heavy rainfall, and dangerous cloud to ground lightning.
Thunderstorms should diminish around sunset.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

From Saturday through Tuesday, the best chances for thunderstorms
should be south of I-20 as the cold front is expected to stall
near the gulf coast. However, rain chances will begin to increase
areawide early next week as the stalled frontal boundary returns
north across the region. No severe weather is anticipated through
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel, amateur radio
operators and storm spotters is not anticipated through tonight.

The radar

The Shreveport radar (KSHV), 160 km away, was scanning. The volume nearest the first event began at 13:15 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Ouachita

When
July 2, 7:15 AM CST to 10:15 AM CST
Where
Ouachita County, 1.07 mi W of West Monroe to 0.31 mi E of Claiborne
Cause
Heavy Rain
Reported by
Social Media
Coordinates
32.518, -92.138

Several reports and pictures were posted to social media of flash flooding at the McMillian Road and North 7th Street intersection in West Monroe, as well as near Mill and Stella Streets.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2021Every state in 2021This day in weather historyWarnings in Louisiana, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 958545.